Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS St. Louis, MO

September 16, 2016Monroe County, Randolph County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 16, 2016, 3:13 PM CDT for Monroe County, Randolph County, Saint Clair County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2016, 3:13 PM CDT (20:13 UTC)
Expired
Sep 16, 2016, 4:00 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:30 PM CDTTSTM WND DMGPrairie Du Rocher, ILMULTIPLE THREE INCH DIAMETER TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS53 KLSX 162013
SVRLSX
ILC133-157-163-162100-
/O.NEW.KLSX.SV.W.0164.160916T2013Z-160916T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ST. CLAIR COUNTY IN SOUTHWESTERN ILLINOIS...
  NORTHWESTERN RANDOLPH COUNTY IN SOUTHWESTERN ILLINOIS...
  SOUTHEASTERN MONROE COUNTY IN SOUTHWESTERN ILLINOIS...

* UNTIL 400 PM CDT.

* AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  EVANSVILLE... MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  RED BUD...EVANSVILLE...BALDWIN...PRAIRIE DU ROCHER...PRAIRIE...
  RUMA...HOUSTON AND AMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9008 3811 9014 3830 8988 3815 8977
TIME...MOT...LOC 2012Z 232DEG 12KT 3811 9005 

HAIL...1.00IN
WIND...<50MPH
 
$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 12:57 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 16, 12:57 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1257 PM CDT FRI SEP 16 2016

.UPDATE...
Issued at 1049 AM CDT Fri Sep 16 2016

Thunderstorms have already produced pockets of 1-3+" of rainfall
this morning across parts of central and east Missouri as well as
southwest Illinois prompting this issuance of flood advisories.
Showers and thunderstorms continue to push along in the
southwesterly mid level flow late this morning. They are being
generated by low level moisture convergence underneath weak ascent
produced by a series of weak vort maxes in the mid level flow.
Expect the showers and thunderstorm to continue to generate and
move northeast across the southeastern two thirds of the CWA this
afternoon and early this evening. Will continue to watch for
potential heavy rainfall and possible flooding based on training
of cells. Temperatures will be held down by clouds and rain.

Britt

&&

.SHORT TERM...  (Through Late This Afternoon)
Issued at 334 AM CDT Fri Sep 16 2016

Still some confidence issues with how and where the storms will
develop today. Complex of storms extend from southern Iowa
southwestward to northwestern Missouri and eastern Kansas as of 08z.
In the meantime, scattered showers trying to pop up over
northeast/central down to southwestern Missouri, but little if any
of it is reaching the ground at the moment. HRRR models want to
develop storms over the next several hours, mainly north of I-70,
then eventually spread across majority of forecast area by 12z,
while complex to our north weakens. Will blend a bit of reality and
models for pops today, but did keep likely pops for most locations
at some point today. Won't see an all day rain, but with plenty of
clouds and some rain, temperatures will struggle to warm up, so have
highs in the upper 70s to mid 80s.

Byrd

.LONG TERM...  (Tonight through Thursday)
Issued at 334 AM CDT Fri Sep 16 2016

(Tonight - Sunday)

Expect TSRA to be ongoing at the beginning of the period across the
sern half of the CWA, roughly along and SE of a K3LF to KSTL to KVIH
line. An ULJ back-building into the region as well as an approaching
s/w shud support TSRA into the overnight hrs with help from an
increasing swly LLJ. Uncertain what coverage of TSRA near the actual
cdfnt will be like. Better low level forcing will remain further
south as mentioned above. The ECMWF suggests some ULJ coupling which
may support better coverage near the fnt, but this soln seems to be
an outlier. Still, think sct coverage is reasonable and have
therefore kept chance PoPs going near the fnt.

While the TSRA mentioned above shud push the effective sfc boundary
south of the CWA, the actual cdfnt will still be pushing swd thru
the region. Have kept PoPs in morning vs. afternoon with some
uncertainty in timing, but in general, morning convection shud
continue moving out of the region with any activity along the fnt
dissipating. Expect breaks in clouds to develop allowing some
recovery south of the cdfnt and redevelopment during the afternoon
hours. However, if these breaks do not occur, a dry fropa is
entirely possible. The GFS soln seems to suggest enuf CAA with the
805mb cdfnt that light RA will be possible much of the day. This
soln seems to be an outlier attm, but will keep in mind for future
updates.

With the fnt south of the CWA Sat night, the remainder of the period
remains dry.

As for temps, kept warmer trend going for tonight and Sat as the
region remains south of the fnt. Trended cooler for Sat night thru
Sun as the sfc ridge settles into the region.

(Monday - Thursday)

Temps shud warm quickly on Mon as the sfc ridge builds ewd. However,
this appears to be short lived as another cdfnt shud reach the
region by Mon night into Tues. Can not rule out precip along this
fnt, however, it appears best forcing will remain well north of the
region with the main upper trof over the Great Lakes and low level
forcing well out ahead of the fnt.

Temps shud warm again by mid-week as the upper ridge builds into the
region. Mdl solns differ somewhat with the GFS breaking down the
ridge sooner. Have kept PoPs low thru the end of the period, but
believe the upper ridge will remain in place a bit longer, keeping
the sfc fnt and the associated precip north of the area.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1257 PM CDT Fri Sep 16 2016

Showers and thunderstorms will continue to affect the St. Louis
area terminals and KCOU this afternoon and this evening. This will
cause MVFR/possible IFR ceilings and visibilities, especially
with the heavier downpours. Have placed showers and thunderstorms
in the TAFs at these airports through the evening hours. Also have
VCTS or PROB30 chances going at KUIN where confidence is not as
high. Could be MVFR or IFR ceilings and visibilities develop late
tonight or early tomorrow where there will be abundant moisture in
the lower atmosphere.

SPECIFICS FOR KSTL: Showers and thunderstorms are lining up back
into southwest Missouri, so believe there will be a chance for
rain at the airport through this evening. This will cause
MVFR/possible IFR ceilings and visibilities, especially with the
heavier downpours. There is the possibility of lower ceilings and
visibilities late tonight and early Saturday, but confidence is
too low to include these at this time. Expect mainly VFR
conditions late tomorrow morning and tomorrow afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 16, 8:36 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
836 AM CDT FRI SEP 16 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
836 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE EASTERN OZARKS. WIND GUSTS OF 40-60 MPH IS
THE PRIMARY THREAT. SOME OF THE THUNDERSTORMS WILL ALSO BE CAPABLE
OF PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 40
MPH...RAINFALL TOTALS OVER 1 INCH....AND ANY OBSERVATIONS OF
FLOODING.

GOSSELIN

In the hours before

Local storm report, Sep 16, 1:20 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HEAVY RAIN       MEDORA                  39.18N  90.14W
09/16/2016  M1.54 INCH       MACOUPIN           IL   CO-OP OBSERVER

            RAIN MEASURED SINCE 7AM. SMALL CREEKS OUT OF BANKS AND
            DITCHES FULL ALONG ROADS

&&

WALSH
Local storm report, Sep 16, 2:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             FESTUS                  38.22N  90.41W
09/16/2016  M0.70 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

WALSH
Special weather statement, Sep 16, 2:27 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT FRI SEP 16 2016

ILZ079-101-102-MOZ065-162015-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-JEFFERSON MO-
227 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...NORTH
CENTRAL RANDOLPH...SOUTHERN MONROE AND SOUTHEASTERN JEFFERSON
COUNTIES UNTIL 315 PM CDT...

AT 227 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR CRYSTAL CITY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FESTUS...WATERLOO...CRYSTAL CITY...RED BUD...NEW DESIGN...PRAIRIE...
HECKER...MAEYSTOWN...FULTS...AMES...WARTBURG...BURKSVILLE...
RENAULT...CHALFIN BRIDGE...MADONNAVILLE AND MONROE CITY.

THIS INCLUDES INTERSTATE 55 IN MISSOURI BETWEEN EXITS 170 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3815 8992 3811 9024 3813 9025 3812 9025
      3811 9026 3809 9032 3809 9041 3822 9046
      3838 8997
TIME...MOT...LOC 1927Z 252DEG 19KT 3816 9034

CARNEY
Special weather statement, Sep 16, 3:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT FRI SEP 16 2016

ILZ079-101-102-162045-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-
307 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...
NORTHERN RANDOLPH AND SOUTHEASTERN MONROE COUNTIES UNTIL 345 PM
CDT...

AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF STE. GENEVIEVE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED BUD...EVANSVILLE...BALDWIN...PRESTON...PRAIRIE DU ROCHER...
PRAIRIE...HECKER...RUMA...HOUSTON...MODOC...KELLOGG...AMES...ROOTS...
RENAULT...WALSH AND KIDD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3813 8973 3798 9002 3801 9005 3801 9009
      3802 9010 3804 9013 3806 9013 3807 9016
      3807 9017 3810 9022 3834 8995
TIME...MOT...LOC 2006Z 229DEG 12KT 3808 9008

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:26 AM CDTAreal Flood AdvisoryLSXBond, Madison4 hr
Sep 16, 12:04 PM CDTAreal Flood AdvisoryLSXMacoupin4 hr
Sep 16, 2:27 PM CDTSpecial Weather StatementLSXMonroe48 min
Sep 16, 3:07 PM CDTSpecial Weather StatementLSXRandolph38 min
Sep 16, 3:30 PM CDTTornado WarningLSXRandolph30 min
Sep 16, 3:57 PM CDTTornado WarningLSXRandolph33 min
Sep 16, 4:25 PM CDTAreal Flood AdvisoryLSXMonroe, Randolph6 hr
Sep 16, 5:00 PM CDTSevere Thunderstorm WarningLSXRandolph30 min
Sep 16, 5:07 PM CDTTornado WarningLSXRandolph38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.